Oklahoma, 2023

Hail in Oklahoma, August 6, 2023

August 6, 2023 · NWS TSA · 1 event in 1 county or zone

A complex of thunderstorms moved southeast into and across portions of eastern Oklahoma during the early morning hours of the 6th. The strongest thunderstorm produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms moved southeast into and across portions of eastern Oklahoma during the early morning hours of the 6th. The strongest thunderstorm produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 6, 2:22 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 6, 2:22 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
322 AM CDT Sun Aug 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 321 AM CDT Sun Aug 6 2023

Showers and storms continue to move across NE OK and will push
into NW AR and SE OK over the next few hours. Overall instability
is somewhat limited, but one or two marginally severe storms will
be possible before the bulk of activity shifts east and southeast
of the area between 12z-15z. Dry conditions are expected areawide
after 18z. Most areas will see afternoon temperatures in the
lower to middle 90s, though far SE OK will still be quite warm
with highs near 100. Afternoon heat index values may briefly top
out at 105 degrees at a few locations across SE OK, but will not
issue an advisory at this time.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 321 AM CDT Sun Aug 6 2023

W-NW flow pattern across the southern plains will remain in place
for most of the upcoming week. Several disturbances within the
upper flow with result in at least lower end chances for showers
and storms most days this week. By Wednesday, temperatures will
begin to warm, however, another frontal boundary moving through
late Wednesday will result in temps a few degrees cooler for
most of the area Thursday before warming back into the middle and
upper 90s for most locations late in the week and into the
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1147 PM CDT Sat Aug 5 2023

A thunderstorm complex expected to move from northwest to
southeast across the area should affect all the terminals in the
first 6 to 9 hours of the valid TAF period, including potential
for convective wind gusts and IFR conditions. Latest CAM solutions
take the complex a little further south than earlier expected and
as a result, have slightly reduced the forecast impacts at the far
NW AR sites. VFR conditions and wind speeds of 10 kts or less
will prevail outside of the impacts from the complex.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  69  87  69 /  40  30  20  30
FSM   96  73  89  71 /  60  20  30  20
MLC   98  72  89  69 /  40  20  40  50
BVO   90  64  86  64 /  50  10  10  20
FYV   90  65  85  64 /  80  20  20  20
BYV   90  65  84  64 /  60  20  10  10
MKO   93  68  87  67 /  50  30  30  30
MIO   90  64  85  64 /  40  10  10  10
F10   94  68  87  67 /  40  40  40  40
HHW  100  76  91  71 /  30  10  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...22
Hazardous weather outlook, Aug 5, 8:13 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
913 PM CDT Sat Aug 5 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
913 PM CDT Sat Aug 5 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Another complex of thunderstorms is expected to move out of
Kansas and track thorough eastern Oklahoma and northwest Arkansas
late tonight into tomorrow morning. some strong wind gusts and
locally heavy rainfall will be possible with this complex as it
moves through the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
THURSDAY AND FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Cooler temperatures will overspread the area Sunday, with
some potential for hotter weather to linger across far southeast
Oklahoma through Sunday afternoon. The areawide break from the heat
will continue through Tuesday, with temperatures increasing for the
latter part of the week. Several upper disturbances will move across
the area and will offer periodic chances for showers and scattered
thunderstorms through mid week. Chances for storms will become more
isolated later in the week as the upper ridge begins to expand over
the southern Plains.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 6, 1:10 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
210 AM CDT Sun Aug 6 2023

OKZ060-065>067-070-071-060800-
Tulsa OK-Muskogee OK-Okmulgee OK-Okfuskee OK-Wagoner OK-McIntosh OK-
210 AM CDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of northwestern
McIntosh, southwestern Wagoner, Okmulgee, northwestern Muskogee,
southeastern Tulsa and eastern Okfuskee Counties through 300 AM
CDT...

At 209 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Coweta to near Okfuskee.
Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Broken Arrow...                   Muskogee...
Okmulgee...                       Okfuskee...
Coweta...                         Henryetta...
Checotah...                       Haskell...
Morris...                         Beggs...
Weleetka...                       Dewar...
Porter...                         Schulter...
Oktaha...                         Taft...
Boynton...                        Grayson...
Council Hill...                   Rentiesville...

This includes Interstate 40 in Oklahoma between mile markers 225 and
264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9623 3564 9619 3567 9619 3602 9567
      3562 9528 3515 9598 3529 9598 3529 9611
      3557 9633
TIME...MOT...LOC 0709Z 324DEG 34KT 3593 9570 3558 9623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 1:49 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
249 AM CDT Sun Aug 6 2023

OKZ066>074-060830-
Haskell OK-Adair OK-Pittsburg OK-Muskogee OK-Okmulgee OK-Sequoyah OK-
Cherokee OK-Wagoner OK-McIntosh OK-
249 AM CDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of central Haskell,
McIntosh, western Sequoyah, southern Adair, southeastern Wagoner,
southern Cherokee, northeastern Pittsburg, southeastern Okmulgee and
Muskogee Counties through 330 AM CDT...

At 248 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles south of Fort Gibson to 6 miles north of
Stidham. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Sallisaw...
Eufaula...                        Stigler...
Fort Gibson...                    Checotah...
Warner...                         Morris...
Vian...                           Quinton...
Gore...                           Porum...
Okay...                           Webbers Falls...
Porter...                         Whitefield...
Oktaha...                         Kinta...
Marble City...                    Braggs...

This includes Interstate 40 in Oklahoma between mile markers 248 and
307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3591 9553 3567 9448 3506 9528 3506 9532
      3554 9595
TIME...MOT...LOC 0748Z 292DEG 40KT 3574 9526 3545 9573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 1:54 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 AM CDT Sun Aug 6 2023

OKZ060-066-067-070-060830-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
254 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of southwestern
Wagoner, northern Okmulgee, northwestern Muskogee and southeastern
Tulsa Counties through 330 AM CDT...

At 253 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Mounds, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Okmulgee...                       Bixby...
Glenpool...                       Haskell...
Morris...                         Beggs...
Porter...                         Preston...
Bald Hill...                      Stonebluff...
Liberty...                        Redbird...
Jamesville...                     Hectorville...
Eram...                           Choska...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 9606 3586 9603 3592 9603 3594 9602
      3587 9546 3555 9576 3555 9581 3577 9611
TIME...MOT...LOC 0753Z 292DEG 40KT 3583 9598

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 2:28 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
328 AM CDT Sun Aug 6 2023

ARZ019-OKZ068>076-060915-
Crawford AR-Haskell OK-Adair OK-Pittsburg OK-Muskogee OK-Latimer OK-
Sequoyah OK-Cherokee OK-Le Flore OK-McIntosh OK-
328 AM CDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of west central
Crawford, Haskell, southeastern McIntosh, Sequoyah, northeastern
Latimer, southern Adair, northwestern Le Flore, southeastern
Cherokee, northeastern Pittsburg and southeastern Muskogee Counties
through 415 AM CDT...

At 328 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Marble City to 4 miles northwest
of Enterprise. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Eufaula...
Stigler...                        Cedarville...
Mountainburg...                   Natural Dam...
Muldrow...                        Roland...
Spiro...                          Warner...
Vian...                           Quinton...
Gore...                           Porum...
Webbers Falls...                  Keota...
Mccurtain...                      Bokoshe...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 5.
 Interstate 40 in Oklahoma between mile markers 274 and 328.
 Interstate 49 between mile markers 24 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3544 9437 3545 9441 3539 9443 3498 9501
      3522 9565 3575 9501 3561 9412
TIME...MOT...LOC 0828Z 273DEG 34KT 3558 9489 3526 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 2:57 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
357 AM CDT Sun Aug 6 2023

ARZ019-020-029-OKZ072-074-076-060945-
Sebastian AR-Franklin AR-Crawford AR-Haskell OK-Sequoyah OK-
Le Flore OK-
357 AM CDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of southwestern
Franklin, southern Crawford, Sebastian, southeastern Haskell, eastern
Sequoyah and northern Le Flore Counties through 445 AM CDT...

At 357 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Brushy to 5 miles southeast of
Gans to 5 miles northwest of Mc Curtain. Movement was southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Sallisaw...                       Poteau...
Charleston...                     Cedarville...
Greenwood...                      Alma...
Barling...                        Pocola...
Muldrow...                        Roland...
Lavaca...                         Spiro...
Arkoma...                         Mulberry...
Panama...                         Mansfield...
Dyer...                           Hackett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 17.
 Interstate 40 in Oklahoma between mile markers 306 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 9399 3523 9403 3514 9403 3514 9414
      3510 9414 3506 9425 3506 9423 3502 9423
      3493 9454 3520 9508 3564 9461 3546 9396
TIME...MOT...LOC 0857Z 293DEG 35KT 3555 9461 3533 9464 3521 9501

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 3:00 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
400 AM CDT Sun Aug 6 2023

OKZ071-073>075-060945-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
400 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of southwestern
Haskell, south central McIntosh, northwestern Latimer and
northeastern Pittsburg Counties through 445 AM CDT...

At 400 AM CDT, Doppler radar indicated a strong thunderstorm near
Crowder, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Wilburton...                      Stigler...
Quinton...                        Crowder...
Whitefield...                     Kinta...
Canadian...                       Blocker...
Robbers Cave State Park...        Arrowhead State Park...
Enterprise...                     Lequire...
Panola...                         Featherston...
Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 9572 3524 9573 3529 9528 3527 9526
      3526 9524 3528 9521 3530 9520 3531 9508
      3486 9510
TIME...MOT...LOC 0900Z 267DEG 31KT 3509 9563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsburg

When
August 6, 3:04 AM CST
Where
Pittsburg County, 0.81 mi SE of Crowder
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.112, -95.659

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131160.